Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS La Crosse, WI

September 10, 2000Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 10, 2000, 10:13 PM CDT for Mower County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 10, 2000, 10:13 PM CDT (03:13 UTC)
Expired
Sep 10, 2000, 11:15 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mower County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 110315
SVRLSE
MNC099-110415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1013 PM CDT SUN SEP 10 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1115 PM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LYLE...OR ABOUT 7 MILES
  EAST OF NORTHWOOD...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ROSE CREEK AT 1030 PM CDT
  NEAR ADAMS AT 1040 PM CDT
  NEAR GRAND MEADOW AT 1100 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4353 9316 4347 9307 4354 9249 4377 9253

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:20 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Sep 10, 3:20 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT SUN SEP 10 2000

PRIMARY CONCERNS...THUNDERSTORM CHANCES TONIGHT AND MONDAY AS
WELL AS SEVERE WEATHER POTENTIAL.

AS OF 20Z...SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDED
ACROSS THE FORECAST AREA FROM ABOUT AUSTIN MN THROUGH LA CROSSE AREA
AND INTO NORTHEAST WI. SOUTH OF THE FRONT...AIR MASS VERY MOIST AND
UNSTABLE WITH TEMPERATURES IN THE 80S AND DEWPOINTS AROUND 70. WATER
VAPOR LOOPS SHOWED SHORT WAVES MOVING ACROSS SOUTHERN CANADA AND
PACIFIC NORTHWEST IN FAST ZONAL FLOW.

VERY GOOD INITIALIZATION OF 12Z MODELS WITH RESPECT TO UPPER AIR
AND SURFACE FEATURES. MODELS IN GENERAL AGREEMENT ON SHORT WAVE
ENERGY AMPLIFYING TROUGH OVER THE NORTH CENTRAL STATES ON MONDAY...
WHICH WILL DRIVE A STRONG COLD FRONT ACROSS THE UPPER MISSISSIPPI
VALLEY...SETTING THE STAGE FOR POTENTIAL SEVERE WEATHER EVENT.

WARM AIR ADVECTION AND STRONG THETA-E ADVECTION RETURN TONIGHT...
WHICH IS EXPECTED TO INITIATE CONVECTION OVER THE FORECAST AREA.
FORECAST SOUNDINGS INDICATED 2000-3000 J/KG CAPE ABOVE THE BOUNDARY
LAYER...SO PLENTY OF ELEVATED INSTABILITY AVAILABLE FOR A FEW STRONG
STORMS...BUT ORGANIZED SEVERE STORMS NOT ANTICIPATED.

ON MONDAY...APPROACH OF AMPLIFYING UPPER LEVEL TROUGH AND ASSOCIATED
UPPER LEVEL DIVERGENCE...COUPLED WITH STRONG LOW LEVEL CONVERGENCE IN
VICINITY OF APPROACHING COLD FRONT ALL POINT TO SEVERE WEATHER
POTENTIAL. CAPE REACHES 3500-4500 J/KG AND CONVECTIVE INHIBITION OF
50 J/KG OR BELOW. BULK RICHARDSON NUMBERS OF 45 OR GREATER SUPPORT
POTENTIAL SQUALL LINE DEVELOPMENT AHEAD OF THE COLD FRONT. FRONT
EXPECTED TO SWEEP OUT OF THE AREA MONDAY EVENING...TAKING THE STORMS
WITH IT.

TEMPERATURES FOR MONDAY STILL PROBLEMATIC DUE TO UNCERTAINTY OF
CLOUD DEBRIS THAT WILL BE LEFTOVER FROM OVERNIGHT CONVECTION.
FORECAST SOUNDINGS SUGGEST HIGHS WILL REACH THE LOWER TO MIDDLE
80S...EXCEPT UPPER 70S IN NORTH CENTRAL WI WHERE CLOUD COVER MAY
LINGER. AIR MASS ON MONDAY WILL BE QUITE HUMID AS WELL WITH DEWPOINTS
EXPECTED TO BE AROUND 70. MUCH LESS HUMIDITY AND COOLER AIR EXPECTED
TUESDAY WITH HIGHS IN THE UPPER 60S TO MIDDLE 70S.

THANKS TO MKX...MPX AND DMX FOR COORDINATION TODAY.

.LSE...NONE.

THOMPSON

In the hours before

Local storm report, Sep 10, 9:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0927 PM    ALTURA                    MN   0.75 INCH HAIL
09/10/00   WINONA                         REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 9:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
<
0935 PM    UTICA                     MN   1.75 INCH HAIL
09/10/00   WINONA                         REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 9:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
W
0936 PM    LEWISTON                  MN   1.00 INCH HAIL
09/10/00   WINONA                         REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 9:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
9
0938 PM    LEWISTON                  MN   1.25 INCH HAIL
09/10/00   WINONA                         REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 9:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0944 PM    LEWISTON                  MN   2.00 INCH HAIL
09/10/00   WINONA                         REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 10:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1002 PM    WINONA                    MN   1.00 INCH HAIL
09/10/00   WINONA                         REPORTED BY LOCAL SPOTTER

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:02 PM CDTSevere Thunderstorm WarningARXOlmsted58 min
Sep 10, 8:47 PM CDTSevere Thunderstorm WarningARXWinona58 min
Sep 10, 8:49 PM CDTSevere Thunderstorm WarningARXFillmore, Mower56 min
Sep 10, 9:42 PM CDTSevere Thunderstorm WarningARXWinona63 min
Sep 11, 5:01 PM CDTSevere Thunderstorm WarningARXWinona59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.